Utah, 2016

Heavy Rain in Utah, August 4, 2016

August 4, 2016 · NWS GJT · 1 event in 1 county or zone

An upper level trough moved across the area where subtropical moisture remained and resulted in numerous showers and thunderstorms, some with heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level trough moved across the area where subtropical moisture remained and resulted in numerous showers and thunderstorms, some with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 4, 2:45 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 4, 2:45 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
345 PM MDT THU AUG 4 2016

.SHORT TERM...(This evening through Friday night)
Issued at 345 PM MDT Thu Aug 4 2016

Extensive cloud cover covered the forecast area this morning due
to convection that occurred yesterday evening and part of the
overnight hours. Moisture continues to increase with the GJT 12Z
sounding indicating 1.14 inches of Precipitable Water (PW).
Current analysis has 1.3 inches near the Four Corners so models
appear to be handling this surge well. Underneath this area of
cloud cover, light to moderate rain showers were occurring this
morning and early afternoon over the central portion of the
forecast area due to a vort max moving through the flow. Breaks
are now becoming more evident in this cloud cover especially over
southeast Utah and southwest Colorado where a weak upper low and
some embedded circulations are evident, allowing the sun to heat
the surface and act on the abundant moisture in place, generating
some showers and thunderstorms. Storms are efficient rain
producers and slow moving which increases concerns for flash
flooding.

The area along the bookcliffs north of I-70 and south towards the
Four Corners received good amounts of precipitation and moisture
the last 24 hours with 0.75 inches to 1.0 inch reported in many
areas, which helped saturate the soils and "prime" conditions for
better flash flooding potential today. Decided earlier today to
expand the area of the Flash Flood Watch to include the central
valleys along I-70 and Highway 50 as this area due to recent
rainfall and the abundant moisture in place with any storms that
form generating heavy rainfall. It won't take much precipitation
for flash flooding to occur over already saturated areas and areas
that are more prone to flash flooding. Decided to also issue a
Flash Flood Watch for Friday afternoon and evening as well as
models continue to indicate embedded disturbances in the flow and
stronger upglide from the southwest with PW values increasing
towards 1.5 inches over the Four Corners with an inch plus values
along and south of the Bookcliffs north of I-70. Conditions will
remain primed for flash flooding given recent and expected
rainfall as well as slow storm motion and potential for very
efficient heavy rain producers. Storms will continue through the
overnight hours both tonight and Friday night even though
intensity and coverage will lessen.

.LONG TERM...(Saturday through Thursday)
Issued at 345 PM MDT Thu Aug 4 2016

On Saturday...moisture remains prevalent with PW values of an inch
or greater along the Bookcliffs north of I-70 and southward
towards the Four Corners once again. Expecting showers and
thunderstorms to redevelop Saturday afternoon and continue through
the evening as embedded disturbances work on the moisture with
storms still capable of heavy rainfall. A shortwave and embedded
vort max looks to move across the Four Corners into southwest
Colorado late Saturday afternoon and evening, providing a better
focus for stronger storms although timing these disturbances has
become problematic as models tend to vary with timing and
location. Regardless, Saturday looks to remain a fairly active
day. Potential once again for flash flooding will have to be
looked at as little change occurs in the atmospheric conditions.

On Sunday, drier air begins to infiltrate from the west as the
upper low over the Pacific Northwest starts moving inland,
bringing drier air in from the west-southwest across the Great
Basin. Enough moisture will remain to generate showers and
thunderstorms Sunday afternoon at first over the higher terrain of
southeast Utah and western Colorado, with storms drifting into
adjacent valleys later in the day. Expect a downturn in convection
Sunday night as no evident disturbance is moving through to allow
storms to continue.

Monday through Thursday...Drier air will continue to move in
Monday through the rest of next week, with temperatures warming
back to near normal levels and mostly sunny skies. Typical diurnal
pattern will take hold with storms confined to the higher terrain
of western Colorado in the afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 345 PM MDT Thu Aug 4 2016

Showers and thunderstorms will become more numerous through this
evening with heavy rain expected in the stronger storms. This may
bring cigs/vis down to MVFR or brief IFR at times. Storms are
expected to decrease in intensity after 04z but not completely end
with some storms continuing through the overnight hours into
Friday morning. Storms will redevelop after 17z Friday with more
potential for heavy rain.

&&

.GJT Watches/Warnings/Advisories...
CO...Flash Flood Watch until midnight MDT tonight for COZ003-006>012-
     014-017>023.

     Flash Flood Watch from Friday afternoon through Friday evening
     for COZ003-006>012-014-017>023.

UT...Flash Flood Watch until midnight MDT tonight for UTZ022-025-
     027>029.

     Flash Flood Watch from Friday afternoon through Friday evening
     for UTZ022-025-027>029.

&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...MDA
Hazardous weather outlook, Aug 4, 4:12 AM MST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
512 AM MDT THU AUG 4 2016

COZ001>014-017>023-UTZ022>025-027>029-051200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
512 AM MDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WILL BRING HEAVY RAIN TO
SOUTHERN AREAS OF THE FORECAST AREA. SOME FLASH FLOODING IS
POSSIBLE UNDER THE STRONGER CELLS AND A FLASH FLOOD WATCH REMAINS
IN EFFECT THROUGH MIDNIGHT TO ACCOUNT FOR THIS POSSIBILITY. AREAS
UP NORTH ARE MUCH DRIER AND WILL REMAIN SO...SO FLOODING CONCERNS
DO NOT EXIST IN THAT AREA. RAINFALL WILL LIKELY CONTINUE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAINFALL CONTINUES THROUGH THE WEEKEND AGAIN FOR AREAS IN THE
SOUTH. CONDITIONS WILL START DRYING OUT MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

In the hours before

Local storm report, Aug 4, 3:28 PM MST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
428 PM MDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       5 WSW DURANGO           37.25N 107.95W
08/04/2016  M0.57 INCH       LA PLATA           CO   TRAINED SPOTTER

            MINOR RUNOFF FROM HEAVY RAIN BUT NO FLOODING
            OBSERVED. THE DURATION OF THE HEAVY RAIN
            EVENT WAS 15 MINUTES.

&&

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, San Juan

When
August 4, 6:00 PM MST to 6:30 PM MST
Where
San Juan County, 4.33 mi NE of Goulding
Reported by
Law Enforcement
Coordinates
37.040, -110.119

Muddy roads in the Monument Valley area resulted from heavy rainfall and caused several cars to get stuck.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683098.